Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Binghamton, NY

July 31, 2019Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 31, 2019, 5:08 PM EDT for Pike County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 5:08 PM EDT (21:08 UTC)
Expired
Jul 31, 2019, 5:45 PM EDT
In force
37 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, PA

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:51 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 3:51 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Wed Jul 31 2019

.SYNOPSIS...
High pressure will build over the region tomorrow and Friday
bringing cooler and less humid conditions. The weekend looks
mainly dry with seasonal temperatures. Isolated thunderstorms
are possible but most areas will remain dry.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Only isolated thunderstorms over the southern tier and northeast
Pennsylvania so far this afternoon. The mesoscale convective
vortex which moved through this morning kept the southeast
forecast area from becoming moderately unstable with the severe
convection occurring just south of our area. Scattered
convection still likely especially in the far southeast but the
threat of severe weather or localized flooding is over. Early
this evening any remaining convection will dissipate quickly
with the loss of heating and boundary south of region. Mainly
clear skies and light winds overnight will lead to valley fog
across the southern tier, western Catskills and northeast
Pennsylvania. Overnight lows will range from the mid 50s to
lower 60s.

Thursday...Surface high pressure will build over the region
with mostly sunny skies expected. Highs will range in the upper
70s to lower 80s but feel more comfortable as dew points remain
in the 50s.

Thursday night...Another clear night with light winds allowing
temperatures to fall into the mid to upper 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
230 PM Update...

At the surface, the region will be situated between high pressure
across northern NY-New England and a weak low/inverted trough along
the central Appalachians. The surface trough is associated with a
broad upper trough over the Mid South and Mid Atlantic. A dry
airmass (PWATs ranging from 0.5" over the I-90 CNY corridor to 1" in
the Wyoming Valley) will initially be in place on Friday
morning thanks to the high. However, backed flow out of the south
will develop ahead of the trough, causing moisture to return back
northward Friday afternoon and night. The question is how quickly
and how far north will the higher theta-e air advance (where
showers and storms are possible in this increasingly moist,
unstable environment). Given the deeper synoptic lift with the
trough remaining to our south, convection on Friday will likely
be confined to the higher terrain in NEPA, the western
Catskills and possibly the central Southern Tier of NY (and mainly
during peak heating).

High pressure retreats Saturday as a weak cold front approaches
from southern Canada-Great Lakes. The broad upper trough will
persist over the eastern CONUS with light southerly return flow
continuing to advect moisture northward ahead of it. Given this
setup, the chance for showers and storms trend slightly higher and
extend farther north on Saturday than the day before.

Temperatures will be near normal with highs generally in the
lower to mid 80s (upper 70s at high elevations) and lows in the
lower to mid 60s (upper 50s at high elevations).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
230 PM Update...

The above mentioned cold front will progress southeastward through
region on Sunday. The exact timing/position of the front will
determine who is at risk for showers and storms with convection
favored along and ahead of the boundary, especially during peak
afternoon heating. PoPs highest across our far southeastern zones
(Catskills-NEPA).

High pressure building behind the cold front will keep us dry Sunday
night through Monday night. The high moves offshore by Tuesday.
An uptick in temperatures and humidity can be expected midweek owing
to the southerly return flow that develops on the backside of the
high and ahead of the next cold front. Showers and storms return to
the forecast Tuesday with chances increasing Wednesday when the
front likely arrives from the west.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions expected next 24 hours. Weak cold
front is dropping south through the region with ceilings around
4K feet through late afternoon. At KAVP, thunderstorms are most
likely late this afternoon therefore included a two hour tempo
group for MVFR thunderstorms between 20Z-22Z. Skies will become
mainly clear overnight and with light winds and moist ground
valley fog is expected. At KELM, dense fog will from around 08Z
with conditions near airport minimums until 13Z. At KITH, MVFR
conditions in fog are possible between 09Z-12Z. For Thursday,
clear skies at KRME/KSYR and just scattered fair weather cumulus
elsewhere.

Northwest winds round 5 knots becoming light and variable this
evening. On Thursday northerly winds around 5 knots.

Outlook...

Thursday night through Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...RRM
Hazardous weather outlook, Jul 31, 3:04 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
304 PM EDT Wed Jul 31 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
304 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:48 PM EDTSpecial Weather StatementBGMOneida27 min
Jul 31, 5:00 PM EDTAreal Flood AdvisoryBGMSteuben98 min
Jul 31, 7:57 AM EDTSpecial Weather StatementBGMLackawanna48 min
Jul 31, 5:20 PM EDTAreal Flood AdvisoryBGMPike79 min
Jul 31, 5:39 PM EDTSevere Thunderstorm WarningBGMPike30 min
Jul 31, 6:14 PM EDTSpecial Weather StatementBGMLuzerne46 min
Jul 31, 6:55 PM EDTSpecial Weather StatementBGMLuzerne50 min
Jul 31, 7:14 PM EDTSpecial Weather StatementBGMCarbon31 min
Jul 31, 7:39 PM EDTSpecial Weather StatementBGMBradford51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.